Wyoming, 2022High Wind in Wyoming, December 6 to 7, 2022
December 6 to 7, 2022 · NWS CYS · 3 events in 3 counties and zones
Multiple rounds of marginal high winds occurred between late morning on the 6th and early afternoon on the 7th across southeast Wyoming wind-prone locations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of marginal high winds occurred between late morning on the 6th and early afternoon on the 7th across southeast Wyoming wind-prone locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 6, 4:31 AM MST, 5 hours 39 minutes earlier.
Area forecast discussion, Dec 6, 4:31 AM MST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
431 AM MST Tue Dec 6 2022
.SHORT TERM...(Today through Thursday)
Issued at 215 AM MST Tue Dec 6 2022
Westerly flow aloft prevailed over the CWA early this morning with
a short wave disturbance located near the WY/CO/NE border. This wave
was generating light snow along and south of the I-80 corridor. A
surface trough extended north-south just east of I-25 in southeast
WY. The pressure gradient was tightest to the west of the trough
with the strongest west-southwest surface winds between Chugwater
and Wheatland. Bordeaux has been consistently gusting 50 to 55 MPH
for the past several hours. These winds will relax toward sunrise.
Regional temperatures range from the lower 20s to upper 30s.
The short wave responsible for the light snow near the CO border will
shift to the east this morning, with snow ending from west to east.
Additional accumulation over the Snow/Sierra Madre ranges may be
up to an inch. Winter Weather Advisories for snow and blowing snow
will expire at 8 AM MST. Mostly cloudy skies this morning will become
mostly sunny this afternoon. As the surface trough shifts further
east, breezy to windy conditions will continue today. Gusts to 45 MPH
will occur west of I-25. 700mb temperatures will range from -6C to
-8C yielding afternoon highs in the lower to mid 40s east of I-25.
West of I-25, highs will be in the 20s and 30s.
Winds will subside this evening and overnight tonight, with nighttime
lows in the teens to mid 20s. Wednesday will be mostly dry with high
temperatures similar to Tuesday. The next short wave trough will be
moving through the Great Basin tonight and across UT/CO Wednesday
night and Thursday. Best QG lift and moisture will remain south
over CO, with the northern fringe producing snow showers over the
southeast WY mountains and portions of far southeast WY and NE Panhandle.
Westerly winds Wednesday will be lighter compared to Tuesday, but
increase again with the passage of a cold front Thursday. Wind-prone
areas could measure gusts up to 45 MPH. High temperatures Thursday
will range from the mid 20s to lower 30s west, to the mid 30s to
lower 40s east.
.LONG TERM...(Thursday night through Monday)
Issued at 215 AM MST Tue Dec 6 2022
Strong winds will continue Thursday night as MSLP gradients remain
high across the Laramie Range in the wake of the upper level low
passing through earlier. Gradients will slowly relax during the day
Friday, but breezy conditions will still be likely. Mostly quiet
weather expected Friday and Saturday with afternoon temperatures in
the upper 30s to low 40s east of I-25 and 30s farther west. Portions
of Carbon County, mainly the Sierra Madre and Snowy Mountains could
see snowfall with orographic forcing from moist southwesterly winds
Saturday night into Sunday with the approach of a large scale trough
that might need watching.
Most synoptic scale models at this time continue to resolve a upper
level vort max digging down the Pacific Coast becoming a large scale
system across the central Rockies and central plains Sunday night
into Monday. This system will usher in colder air and increased
moisture with the chance for snowfall across the CWA. As of right
now EC members show a deeper cutoff low as the 120 kt 250mb jet
rounds the base of the trough. With this solution, stronger east and
northeasterly flow aloft will bring an increased chance for wrap
around moisture from this system into our area with north facing
slopes and ridges potentially seeing higher snowfall amounts, such
as the Pine Ridge. Based on latest cluster analysis, very few members
from the GEFS favor this solution with the low being more progressive
and slower to mature. Will need to closely monitor forecast trends
over the next few days. As of right now, NBM probabilities of
exceeding 4 inches of snowfall sit in the 20-30% range across
southeast WY and the NE Panhandle for Sunday night through Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 426 AM MST Tue Dec 6 2022
VFR conditions currently across area terminals and expected to
continue through the forecast period. Snow showers early this
morning near KSNY with MVFR ceilings have since moved east, but
BKN-OVC cloud cover remains around 10 kft. These clouds will
continue to clear throughout the morning across NE Panhandle
terminals. Windy conditions expected today, especially for SE WY
terminals with afternoon gusts 30-35 kt. Stronger gusts will
dissipate by sundown, but KRWL could keep gust winds around 20 kt
through the early evening.
&&
.FIRE WEATHER...
Issued at 215 AM MST Tue Dec 6 2022
A weak upper level disturbance which is producing light snow along and
south of the Interstate 80 corridor early this morning will exit the
area today. Mainly dry and seasonably cool conditions will continue
through Wednesday. It will be breezy to windy at times, with the
strongest winds affecting the Southeast Wyoming wind-prone areas.
Minimum daytime humidities will range from 25 to 35 percent. Another
weak upper level disturbance will produce snow showers over the
Southeast Wyoming mountains and portions of the high plains Wednesday
night and Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 AM MST this morning for WYZ112-
114.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MB
AVIATION...MB
FIRE WEATHER...MAJHazardous weather outlook, Dec 6, 3:29 AM MST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MST Tue Dec 6 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-071030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
329 AM MST Tue Dec 6 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow near the Colorado border will end early this morning.
Little or no accumulation is expected.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong west to southwest winds will be possible Thursday night and
Friday for the wind-prone areas.
.Spotter information statement...
Spotter activation will not be required.
WYZ112-114-071030-
Sierra Madre Range-Snowy Range-
329 AM MST Tue Dec 6 2022
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Light snow will end early this morning. Up to an inch of additional
accumulation is possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Special weather statement, Dec 6, 6:20 AM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
620 AM MST Tue Dec 6 2022
WYZ110-061530-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
620 AM MST Tue Dec 6 2022
West to southwest winds sustained 30 to 40 MPH with gusts up to
55 MPH are expected early this morning along Interstate 80 between
Mile Markers 240 and 290, including Arlington and Elk Mountain.
Those traveling in light weight and high profile vehicles are
urged to use caution along Interstate 80 between Rawlins and
Laramie.
Special weather statement, Dec 6, 9:10 AM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
910 AM MST Tue Dec 6 2022
WYZ106-110-062015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
910 AM MST Tue Dec 6 2022
Winds will be between 40 to 45 mph across the wind prone areas
this morning. Some periodic gusts up to 60 mph can be expected
over the next several hours. These winds may cause some patchy
areas of blowing snow over the I-80 summit.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 6, 10:10 AM MST to December 7, 5:22 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 12:42 PM MST on the 7th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles multiple times during this period.
High Wind, South Laramie Range Foothills
- When
- December 6, 10:10 AM MST to 11:10 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at mile marker 353 measured sustained winds over 40 mph for an hour 10 miles west-southeast of Cheyenne.
High Wind, North Snowy Range Foothills
- When
- December 6, 12:34 PM MST to December 7, 1:36 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust. Interstate 80 between Rawlins and Laramie was closed to light, high-profile vehicles for over 5 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, December 6, 20221 death · 1 event
- Dense Fog in Missouri, December 6 to 7, 202211 events
- Dense Fog in Illinois, December 6 to 7, 202210 events
- Heavy Snow and Winter Weather in Alaska, December 6 to 12, 20229 events
- Winter Weather in Colorado, December 6 to 8, 20226 events
- Dense Fog in Kentucky, December 6 to 7, 20225 events
- Winter Weather in West Virginia, December 6, 20223 events
- Winter Weather in Maryland, December 6, 20222 events
- Heavy Snow in Alaska, December 6 to 9, 20222 events
- Drought in Minnesota, December 6 to 20, 20221 event
- Heavy Snow in Minnesota, December 6, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059625, 1059627, 1059626.